Illinois, 2012

Hail in Illinois, August 20, 2012

August 20, 2012 · NWS LOT · 2 events in 2 counties and zones

Several isolated thunderstorms developed through the day on August 20th producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Several isolated thunderstorms developed through the day on August 20th producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 11:41 AM CST, 49 minutes earlier.

Area forecast discussion, Aug 20, 11:41 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1241 PM CDT MON AUG 20 2012

.MESOSCALE DISCUSSION...
1110 AM CDT

CHANGES MADE TO THE FORECAST INCLUDE AN INCLUSION OF THUNDER INTO
EARLY AFTERNOON.

EARLY MORNING CONVECTION OVER LAKE MICHIGAN INCLUDING EMBEDDED
STRONGER STORMS EVOLVED SOUTHEAST ONTO THE NORTHWEST INDIANA SHORE.
THERE WAS A REPORT OF A WATERSPOUT OFFSHORE OF NAVY PIER WITH THIS
ACTIVITY...IN A STORM THAT ON RADAR AT TIMES RESEMBLED A HYBRID-
SUPERCELL. OUTFLOW FROM THIS ACTIVITY ALONG WITH AN INITIAL LAKE
BREEZE HAS PUSHED INLAND INTO NORTHEAST ILLINOIS AND IS SERVING AS
A FOCUS FOR REDEVELOPING STORMS. THESE ARE ROOTED ALONG THAT LOW-
LEVEL CONVERGENT BOUNDARY AND THEIR REFLECTIVITY STRUCTURE
INITIALLY RESEMBLED MINI-SUPERCELLS. LOW-LEVEL CAPE IS ANALYZED
TO 100-150 J/KG...PLENTY SUFFICIENT FOR LOW-LEVEL STRETCHING OF
VORTICITY ALONG BOUNDARIES. STREAMLINE ANALYSIS OF MESONET
OBSERVATIONS ACROSS THE METRO AREA ACTUALLY SHOWS A CIRCULATION IN
EASTERN DUPAGE/WESTERN COOK COUNTY...AND IF ANYTHING THIS SERVES
AS A CONVERGENT AREA FOR LOW-LEVEL VORTICITY. SO FUNNEL CLOUDS ARE
POSSIBLE WITH THESE STORMS...AND IT IS NOT IMPOSSIBLE TO HAVE A
BRIEF TOUCHDOWN...ALTHOUGH LOW-LEVEL AND DEEP LAYER SHEAR ARE BOTH
WEAK. IN ADDITION...SMALL HAIL IS PROBABLE WITH ANY STRONGER
CORES TODAY GIVEN WET-BULB ZERO HEIGHTS AT OR BELOW 9000 FT. MOST
CORES THOUGH WILL LIKELY BEHAVE IN A QUICK UP-AND-DOWN FASHION
GIVEN THE DISMAL ENVIRONMENTAL SHEAR.

SCATTERED ACTIVITY ALONG LAKE OR CONVECTIVE INDUCED BOUNDARIES
SHOULD CONTINUE INTO EARLY AFTERNOON ACROSS FAR NORTHEAST IL AND
NORTHWEST IN BEFORE DECREASING IN COVERAGE. THE CONVERGENCE FOR
FOCUSED LIFT WOULD SEEM BEST THROUGH 2 OR 3 PM...AND EXPLICIT
CONVECTIVE MODELS ARE GENERALLY IN AGREEMENT WITH THIS. IN THE
MID-LEVELS...A SHORT WAVE ACROSS WESTERN WI WILL CONTINUE TO MOVE
SOUTHEAST AND MAY SPARK A SHOWER OR TWO OUTSIDE OF THE MESOSCALE
BOUNDARIES.

MTF

&&

.DISCUSSION...
FXUS63 KLOT 201610
AFDLOT

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1110 AM CDT MON AUG 20 2012

.MESOSCALE UPDATE...
1110 AM CDT

CHANGES MADE TO THE FORECAST INCLUDE AN INCLUSION OF THUNDER INTO
EARLY AFTERNOON.

EARLY MORNING CONVECTION OVER LAKE MICHIGAN INCLUDING EMBEDDED
STRONGER STORMS EVOLVED SOUTHEAST ONTO THE NORTHWEST INDIANA SHORE.
THERE WAS A REPORT OF A WATERSPOUT OFFSHORE OF NAVY PIER WITH THIS
ACTIVITY...IN A STORM THAT ON RADAR AT TIMES RESEMBLED A HYBRID-
SUPERCELL. OUTFLOW FROM THIS ACTIVITY ALONG WITH AN INITIAL LAKE
BREEZE HAS PUSHED INLAND INTO NORTHEAST ILLINOIS AND IS SERVING AS
A FOCUS FOR REDEVELOPING STORMS. THESE ARE ROOTED ALONG THAT LOW-
LEVEL CONVERGENT BOUNDARY AND THEIR REFLECTIVITY STRUCTURE
INITIALLY RESEMBLED MINI-SUPERCELLS. LOW-LEVEL CAPE IS ANALYZED
TO 100-150 J/KG...PLENTY SUFFICIENT FOR LOW-LEVEL STRETCHING OF
VORTICITY ALONG BOUNDARIES. STREAMLINE ANALYSIS OF MESONET
OBSERVATIONS ACROSS THE METRO AREA ACTUALLY SHOWS A CIRCULATION IN
EASTERN DUPAGE/WESTERN COOK COUNTY...AND IF ANYTHING THIS SERVES
AS A CONVERGENT AREA FOR LOW-LEVEL VORTICITY. SO FUNNEL CLOUDS ARE
POSSIBLE WITH THESE STORMS...AND IT IS NOT IMPOSSIBLE TO HAVE A
BRIEF TOUCHDOWN...ALTHOUGH LOW-LEVEL AND DEEP LAYER SHEAR ARE BOTH
WEAK. IN ADDITION...SMALL HAIL IS PROBABLE WITH ANY STRONGER
CORES TODAY GIVEN WET-BULB ZERO HEIGHTS AT OR BELOW 9000 FT. MOST
CORES THOUGH WILL LIKELY BEHAVE IN A QUICK UP-AND-DOWN FASHION
GIVEN THE DISMAL ENVIRONMENTAL SHEAR.

SCATTERED ACTIVITY ALONG LAKE OR CONVECTIVE INDUCED BOUNDARIES
SHOULD CONTINUE INTO EARLY AFTERNOON ACROSS FAR NORTHEAST IL AND
NORTHWEST IN BEFORE DECREASING IN COVERAGE. THE CONVERGENCE FOR
FOCUSED LIFT WOULD SEEM BEST THROUGH 2 OR 3 PM...AND EXPLICIT
CONVECTIVE MODELS ARE GENERALLY IN AGREEMENT WITH THIS. IN THE
MID-LEVELS...A SHORT WAVE ACROSS WESTERN WI WILL CONTINUE TO MOVE
SOUTHEAST AND MAY SPARK A SHOWER OR TWO OUTSIDE OF THE MESOSCALE
BOUNDARIES.

MTF

//PREV DISCUSSION...
351 AM CDT

UNSEASONABLY COOL WEATHER TO CONTINUE FOR ANOTHER COUPLE DAYS BEFORE
A SIGNIFICANT WARMUP BEGINNING ON WEDNESDAY.

THE LARGE SCALE PATTERN HAS REMAINED NEARLY STATIONARY WITH THE DEEP
UPPER LOW PARKED OVER JAMES BAY AND A LONG WAVE TROUGH EXTENDING TO
THE LOWER MISSISSIPPI VALLEY...WHILE HIGH AMPLITUDE UPPER RIDGING
REMAIN OVER THE ROCKIES.  THE RESULTANT NWLY FLOW ALOFT HAS KEPT THE
REGION UNDER WEAK COLD ADVECTION WITH A SERIES OF WEAK SHORT WAVES
DROPPING OUT OF CNTRL CANADA AND THE UPPER GREAT LAKES AND INTO THE
MIDWEST.  A WEAK COLD FRONT PASSING THROUGH THE AREA YESTERDAY
BROUGHT SOME SCATTERED SHOWERS...WITH THE MOST PCPN FALLING OVER
NWRN IL.  THE COLD FRONT HAS WASHED OUT AS IT PASSED THROUGH THE
REGION WHILE HIGH PRESSURE BUILDS ACROSS THE MISSISSIPPI VALLEY AND
INTO THE MIDWEST.  SO...FOR THE REMAINDER OF THE NIGHT AND INTO THE
DAYTIME HOURS THIS MORNING...THE HIGH PRESSURE BUILDING ACROSS THE
REGION HAS ALLOW FOR WINDS TO GO CALM.  OVER NWRN IL...WHERE
DEWPOINTS HAVE REMAINED A LITTLE HIGHER DUE TO THE RAINFALL THAT
OCCURRED YESTERDAY...ISOLATED POCKETS OF FOG HAVE BEEN FORMING.  THE
REMAINDER OF NERN IL/NWRN INDIANA...WHICH DID NOT SEE ANY RAIN AND
TEMPERATURES WERE ABLE TO CLIMB A LITTLE HIGHER DURING THE
DAY...SHOULD NOT SEE THE FOG FORMATION AS DEWPOINTS REMAIN A LITTLE
LOWER AND TEMPERATURES HAVE NOT DROPPED OFF QUITE AS MUCH. THERE
WILL STILL BE A CHANCE FOR SOME SHOWERS ADJACENT TO LAKE MICHIGAN BY
LATE MORNING AS ANOTHER SHORTWAVE DROPS ACROSS THE AREA.  THE
COMBINATION OF THE LOW LEVEL INSTABILITY ENHANCED BY WARM LAKE
MICHIGAN WATER AND UNSEASONABLY COOL AIR ALOFT SHOULD BE SUFFICIENT
TO GENERATE SOME LAKE EFFECT SHOWERS.  ALSO...THE WEAK PRESSURE
GRADIENT IN PLACE HAS SET UP A LAND BREEZE PATTERN OF OFF SHORE
WINDS OVER THE SRN TIP OF LAKE MICHIGAN.  THE RESULTANT LOW LEVEL
CONVERGENCE FROM THE OFF SHORE FLOW..AND THE SHORTWAVE CROSSING THE
AREA SHOULD MAY ENHANCE SOME OF THE STRONGER SHOWERS TO HAVE
SUFFICIENT CONVECTIVE CLOUD DEPTH TO BE CONDUCIVE TO GENERATING A
FEW THUNDERSTORMS AND ISOLATED WATERSPOUT FORMATION.

BY THIS AFTERNOON...AS THE SHORTWAVE CONTINUES TO PASS TO THE
SOUTHEAST...THERE SHOULD BE A CHANCE FOR SOME SHOWERS OR ISOLATED
THUNDER OVER THE SERN PORTIONS OF THE CWA.  WITH LITTLE CHANCE IN
THE OVERALL PATTERN...TEMPERATURES SHOULD STILL GENERALLY BE IN THE
UPPER 70S.  THE HIGH PRESSURE SHOULD CONTINUE TO BUILD ACROSS THE
REGION TONIGHT AND TOMORROW...KEEPING SKIES MOSTLY CLEAR.  A VERY
WEAK PRESSURE GRADIENT IN PLACE SHOULD ALLOW FOR LAKE BREEZE
FORMATION TOMORROW.  THE AMPLE SUNSHINE SHOULD ALLOW FOR
TEMPERATURES INLAND TO GET CLOSE TO 80F...WHILE THE LAKEFRONT
REMAINS COOLER.

FINALLY BY TUESDAY NIGHT AND WEDNESDAY...THE OVERALL PATTERN WILL
BECOME MORE PROGRESSIVE AS THE PERSISTENT UPPER LOW FINALLY KICKS
OUT TO THE EAST AND THE UPPER RIDGE BUILDS OUT OVER THE PLAINS.
HAVE ANTICIPATED A WARMING TREND TO BEGIN ON WEDNESDAY...BUT THE
LATEST GUIDANCE SUGGESTS THAT THE WARMING MAY BE EVEN GREATER THAN
PREVIOUSLY ANTICIPATED AS SHORT WAVE RIDGING POKES OVER THE LOCAL
AREA AND A SFC LOW DEVELOPS OVER THE NRN PLAINS.  THIS SHOULD RESULT
IN STRONGER WARM ADVECTION ACROSS THE MIDDLE MISSISSIPPI VALLEY AND
INTO THE MIDWEST.  CURRENT INDICATORS SUGGEST THAT TEMPERATURES ON
WEDNESDAY COULD REACH THE MIDDLE 80S OVER MUCH OF THE AREA WITH SOME
UPPER 80S READINGS OVER THE PONTIAC AREA.  THURSDAY IS SHAPING UP TO
BE EVEN WARMER WITH UPPER 80S LIKELY OVER THE AREA AND SOME
LOCATIONS...ESPECIALLY THE FAR SWRN PORTIONS OF THE CWA...COULD EVEN
SEE 90 DEGREES AGAIN.

FOR THE LONGER TERM...MORE UNCERTAINTY IS CREEPING BACK INTO THE
FORECAST AS THE MODELS ARE EXHIBITING LITTLE CONTINUITY ON HANDLING
THE NEXT UPSTREAM SYSTEM.  THE MODELS ARE TRENDING A LITTLE SLOWER
WITH THE NEXT SYSTEM...WHICH WOULD DELAY THE ONSET OF OUR NEXT
CHANCE FOR ANY PCPN UNTIL FRIDAY NIGHT OR SATURDAY AND THE LATEST
00Z RUN OF THE ECMWF WOULD DELAY PCPN ASSOCIATED WITH AN APPROACHING
COLD FRONT UNTIL SATURDAY NIGHT OR SUNDAY.  WHILE THE STRENGTH OF
THE COLD FRONT EXPECTED TO APPROACH THE AREA WOULD IMPLY A HIGH POP
PATTERN...THE UNCERTAINTY DRIVEN BY THE LACK OF GUIDANCE CONSENSUS
OR RUN TO RUN CONTINUITY SUGGESTS THAT POPS IN THE LATTER PORTIONS
OF THE EXTENDED FORECAST PERIOD SHOULD REMAIN LOW.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* SHRA/TSRA IN THE AREA AROUND ORD AND MDW. WEAKENING AND BECOMING
  LESS NUMEROUS BY LATE AFTERNOON.

* NORTHEAST TO SOUTHEAST WINDS.

PAW

//DISCUSSION...UPDATED 18Z...

A SURFACE BOUNDARY HAS PUSHED OUTWARD FROM LAKE MICHIGAN THIS
MORNING AND SERVED AS A FOCUS FOR SHRA AND TSRA TO DEVELOP OVER
NORTHEAST ILLINOIS AND NORTHWEST INDIANA. SHRA/TSRA DEVELOPMENT
HAS BEEN AIDED BY AN UPPER LEVEL TROUGH APPROACHING NORTHERN
ILLINOIS FROM THE NORTHWEST. THIS TROUGH WILL MOVE PAST THE AREA
BY LATE AFTERNOON...AND WITH LESS UPPER LEVEL SUPPORT THE
SHRA/TSRA SHOULD WEAKEN AND BECOME LESS NUMEROUS. THERE COULD BE A
FEW SHRA IN THE VICINITY OF RFD UNTIL MID-AFTERNOON BUT CHANCE IS
TOO LOW TO MENTION IN THE TAFS.

PAW

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM CONFIDENCE IN SHRA/TSRA TREND.

* HIGH CONFIDENCE IN WIND TREND.

PAW

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

TUESDAY NIGHT THROUGH THURSDAY...VFR.

FRIDAY THROUGH SUNDAY...CHANCE SHRA/TSRA...OTHERWISE VFR.

MDB

&&

.MARINE...
258 AM CDT

HIGH PRESSURE SPREAD ACROSS THE NORTHERN AND CENTRAL PLAINS WILL
GRADUALLY SPREAD EASTWARD OVER THE NEXT FEW DAYS. THIS WILL KEEP
WINDS GENERALLY LIGHT AND VARIABLE ACROSS THE LAKE IN THE NEAR
TERM WITH AN OFFSHORE WIND COMPONENT SET UP ALONG THE SHORELINES
AT THE CURRENT TIME. FLOW WILL THEN TRANSITION TO A MORE ONSHORE
DIRECTION THIS AFTERNOON ACROSS CENTRAL AND SOUTHERN SECTIONS.
NORTHERN STRETCHES OF THE LAKE WILL LIKELY SEE MODESTLY STRONGER
WINDS TODAY. WITH RELATIVELY COOL AIR OVER THE WARM LAKE
WATERS...LAKE EFFECT CLOUDS AND SHOWERS WILL BE POSSIBLE. IN
ADDITION...WATERSPOUTS WILL BE POSSIBLE THANKS TO THE COLDER AIR
OVER WARMER WATER AND SOME LOW LEVEL CONVERGENCE POSSIBLE. THE
MOST FAVORED AREA WILL BE THE SOUTHERN THIRD OR SO OF THE LAKE
THROUGH THE MORNING HOURS.

LOW PRESSURE MOVING ACROSS CENTRAL AND NORTHERN ONTARIO WILL BRING
THE NEXT OPPORTUNITY FOR INCREASING WINDS BY TUESDAY AFTERNOON
ACROSS THE NORTHERN PART OF THE LAKE...WITH SOUTHWEST WINDS
INCREASING TO 15 TO 25 KT BY TUESDAY EVENING OR SO. THE PATTERN
THEN STAYS ACTIVE THROUGH THE WEEKEND WITH A SERIES OF SYSTEMS
EXPECTED TO CROSS THE REGION AT VARIOUS TIMES. EACH WILL BRING AN
INCREASE IN SOUTH TO SOUTHEAST WINDS AHEAD OF IT. A MORE
SIGNIFICANT SYSTEM IS FORECAST TO CROSS THE AREA LATER SUNDAY OR
INTO MONDAY BRINGING A SHIFT TO WESTERLY WINDS BUT HIGH PRESSURE
QUICKLY ARRIVES BEHIND IT ALLOWING SPEEDS TO DIMINISH.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 20, 9:53 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1053 AM CDT MON AUG 20 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1053 AM CDT MON AUG 20 2012 /1153 AM EDT MON AUG 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY BEFORE
4 PM. WHILE SEVERE WEATHER IS NOT ANTICIPATED...PEA SIZE HAIL AND
FUNNEL CLOUDS ARE POSSIBLE WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-211600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1053 AM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY THIS
AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS...
OR EVEN CONVECTIVE RAIN SHOWERS...MAY PRODUCE WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY THROUGH SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1053 AM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN
PORTIONS OF THE LAKE THROUGH EARLY THIS AFTERNOON. THERE IS A
CHANCE THAT SOME OF THESE THUNDERSTORMS...OR EVEN CONVECTIVE RAIN
SHOWERS...MAY PRODUCE WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS OVER LAKE MICHIGAN FRIDAY
THROUGH SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MTF

In the hours before

Special weather statement, Aug 20, 7:45 AM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
845 AM CDT MON AUG 20 2012

ILZ014-201430-
COOK IL-
845 AM CDT MON AUG 20 2012

...SPECIAL WEATHER STATEMENT...

AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTHERLY ISLAND...MOVING SOUTHEAST AT 5
MPH.

FUNNEL CLOUDS...WATERSPOUTS...UP TO PENNY SIZE HAIL...AND WINDS
GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

PLACES AFFECTED...
  NORTHERLY ISLAND...   NAVY PIER...   HYDE PARK...
  SHORELINE AREAS OF CHICAGO...

OTHER LOCATIONS AFFECTED...
MUSEUM CAMPUS...NORTHERLY ISLAND...MUSEUM OF SCIENCE AND
INDUSTRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FUNNEL CLOUDS CAN BRIEFLY TOUCH DOWN AS TORNADOES OR WATERSPOUTS
WITH WINDS TO 70 MPH. THIS STORM HAS EXHIBITED SOME WEAK ROTATION.
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM UNTIL THIS
STORM HAS PASSED.

&&

LAT...LON 4177 8756 4177 8760 4190 8766 4191 8762
      4185 8760 4184 8760 4181 8758
TIME...MOT...LOC 1346Z 304DEG 3KT 4185 8760
Local storm report, Aug 20, 8:18 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
918 AM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             CHICAGO                 41.88N 87.63W
08/20/2012  E0.75 INCH       COOK               IL   PUBLIC

            DIME SIZE HAIL AT BURNHAM HARBOR

&&

ACS
Local storm report, Aug 20, 9:03 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1003 AM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     WATER SPOUT      CHICAGO                 41.88N 87.63W
08/20/2012                   COOK               IL   TRAINED SPOTTER

            WATER SPOUT WAS LOCATED APPROXIMATELY 1 MILE OFFSHORE
            FROM NAVY PIER.

&&

ACS
Special weather statement, Aug 20, 9:56 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1056 AM CDT MON AUG 20 2012

ILZ006-014-INZ001-002-201800-
LAKE IL-COOK-LAKE IN-PORTER-
INCLUDING THE CITIES OF...WAUKEGAN...CHICAGO...GARY...VALPARAISO
1056 AM CDT MON AUG 20 2012

...ISOLATED THUNDERSTORMS POSSIBLE THROUGH MID DAY...

ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE CHICAGO
METRO AREA THIS MORNING...WITH FURTHER DEVELOPMENT POSSIBLE
THROUGH MID DAY. ALTHOUGH WIDE SPREAD SEVERE WEATHER IS NOT
ANTICIPATED...THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.
THERE ALSO HAVE BEEN REPORTS OF FUNNEL CLOUDS THIS MORNING...AND
IS NOT OUT OF THE QUESTION FOR ANOTHER FUNNEL CLOUD TO OCCUR.

THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN DO NOT
SUPPORT STRONG...DAMAGING TORNADOES. HOWEVER...ON OCCASION THESE
FUNNELS CAN BRIEFLY TOUCH THE GROUND AND PRODUCE VERY MINIMAL...IF
ANY DAMAGE.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF
SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY
MONITOR THE SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS
TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL
WEATHER SERVICE.

RODRIGUEZ
Local storm report, Aug 20, 11:08 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1208 PM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HAIL             SUMMIT                  41.78N 87.82W
08/20/2012  E0.25 INCH       COOK               IL   TRAINED SPOTTER

            A MIX OF PEA AND DIME SIZE HAIL.

&&

JEE

The radar

The Chicago radar (KLOT), 66 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lake

When
August 20, 12:30 PM CST to 12:31 PM CST
Where
Lake County, Lake Zurich
Measured
1 in hail
Reported by
Public
Coordinates
42.200, -88.100

Hail, Grundy

When
August 20, 3:08 PM CST to 3:09 PM CST
Where
Grundy County, Morris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.370, -88.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410693, 410694.